Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 5, NWS Houston/Galveston, TX

January 8, 2024Polk County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 8, 2024, 2:44 PM CST for Polk County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2024, 2:44 PM CST (20:44 UTC)
Expired
Jan 8, 2024, 3:15 PM CST
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Polk County, TX

The radar

The Houston radar (KHGX), 155 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 1:37 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
805 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WFUS54 KHGX 082044
TORHGX
TXC373-082115-
/O.NEW.KHGX.TO.W.0005.240108T2044Z-240108T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
244 PM CST Mon Jan 8 2024

The National Weather Service in League City has issued a

* Tornado Warning for...
  East central Polk County in southeastern Texas...

* Until 315 PM CST.

* At 243 PM CST, a thunderstorm with a history of producing a 
  spotter confirmed tornado was located near Livingston, moving 
  northeast at 50 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado near Lower Van Rd and 
           FM 2025 in San Jacinto County.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Polk County, including the following locations...
  Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3065 9486 3073 9497 3102 9466 3102 9465
      3101 9466 3080 9461
TIME...MOT...LOC 2043Z 227DEG 47KT 3075 9484 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Cady
2 follow-up statements
938 
WWUS54 KHGX 082103
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
303 PM CST Mon Jan 8 2024

TXC373-082115-
/O.CON.KHGX.TO.W.0005.000000T0000Z-240108T2115Z/
Polk TX-
303 PM CST Mon Jan 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR EAST
CENTRAL POLK COUNTY...
    
At 302 PM CST, a thunderstorm with a history of producing a spotter 
confirmed tornado was located over Chester, moving northeast at 50 
mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado near Lower Van Rd and FM 
         2025 in San Jacinto County.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Polk County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3076 9467 3086 9483 3102 9466 3102 9465
      3101 9466 3080 9461
TIME...MOT...LOC 2102Z 227DEG 47KT 3092 9463 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Cady
710 
WWUS54 KHGX 082109
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
309 PM CST Mon Jan 8 2024

TXC373-082119-
/O.EXP.KHGX.TO.W.0005.000000T0000Z-240108T2115Z/
Polk TX-
309 PM CST Mon Jan 8 2024

...THE TORNADO WARNING FOR EAST CENTRAL POLK COUNTY WILL EXPIRE AT
315 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.

LAT...LON 3076 9467 3086 9483 3102 9466 3102 9465
      3101 9466 3080 9461
TIME...MOT...LOC 2109Z 227DEG 47KT 3098 9456 

$$

Cady

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 8, 2:26 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 8, 2:26 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
226 PM CST Mon Jan 8 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 112 PM CST Mon Jan 8 2024

SPC has issued a Tornado Watch for most of SE Texas until 9 PM.
The watch excludes Matagorda, Jackson, Burleson, Brazos, Madison,
Houston, and Trinity counties.

Showers and thunderstorms continuing to work their way across SE
Texas with main line of storms approaching the Brazos Valley from
the west. GOES Satellite imagery shows some breaks in the clouds
across the region ahead of this main line, which could increase
destabilization. So far, most of the storms have remained sub-
severe with a few stronger thunderstorms occurring. As we get into
the afternoon hours, CAPE values will approach 3000 J/kg with
DCAPE near 1000 J/kg, and helicity approaching 300 m^2/s^2. All of
this will create an environment conducive to the development of
severe thunderstorms. These storms will be capable of producing
damaging winds, large hail, and isolated tornadoes. A couple of
stronger tornadoes cannot be ruled out. The timing of peak severe
weather will be in the 2-6pm. Make sure to have multiple ways to
receive alerts and stay weather aware!

The cold front will move offshore this evening, leaving behind
windy conditions inland and Gale conditions over the waters. Lows
for tonight will be in the 30s to low 40s. Windy conditions will
continue through the day tomorrow, with the Wind Advisory set to
expire tomorrow evening. Tuesday will feature cooler temperatures
with highs in the low to mid 50s area wide. Clear skies will
enhance radiational cooling Tuesday night, leading to lows
dropping into the upper 20s across far northern counties. Further
south, lows will be in the 30s, with coastal areas dropping into
the 40s.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 112 PM CST Mon Jan 8 2024

Onshore flow will return Wednesday, bringing the return of
moisture along with it. Southerly to southwesterly winds will
allow temperatures to rebound with highs in the 60s area wide.
Lows for Wednesday night will be in the 40s to mid 50s. Isentropic
lifting and PW values around 0.75-1.0" will provide a slight
chance of rain Thursday. Outside of that, expect weather to remain
quiet through Thursday evening.

Global models continuing to point to another upper level trough
cutting through the Great Plains, ejecting another strong cold
front SE Texas Friday. Continued with the previous forecaster's
thoughts on frontal timing affecting Brazos Valley area Friday
morning and moving offshore by Friday afternoon. Models also
indicating the potential for strong winds to develop behind the
front, so will need to keep an eye on the potential for Advisory
conditions. Uncertainties still present among models with regards
to timing and how cold temperatures will get behind the front.

A lot of uncertainty remains in the late period; however, ensemble
models are pointing to the potential for even colder temperatures
with another front late weekend into early next week. If this
trend continues, this weekend's front could bring some of our
coldest temperatures so far this winter

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1202 PM CST Mon Jan 8 2024

Widespread SHRA across much of the area, with a few TSRA, mainly
north of most TAF sites attm. We are expecting additional TSRA to
develop later this aft/early eve near the frontal boundary as it
progresses SE across the area. Seeing wind gusts around 30 kts
areawide due to the tight pressure gradient across the area. Also
seeing widespread MVFR ceilings. Maintained the non convective
LLWS group tonight with the strong westerly winds expected just above
the sfc.

Wood

&&

.MARINE...
Issued at 112 PM CST Mon Jan 8 2024

Onshore winds around 15 to 25 knots are expected across the bays and
nearshore waters today ahead of a cold front, with winds in the
offshore waters approaching Gale-Force. This strong onshore flow
will bring seas of 8 to 13 ft across the gulf waters, along with a
higher risk of rip current and elevated tides across all Gulf-facing
beaches during this period. Numerous thunderstorms will develop
along and ahead of the cold front today. Some storms may become
strong to severe at times, capable of producing damaging winds and
isolated waterspouts. The cold front should push offshore this
evening, with winds across all waters approaching Gale-Force
overnight. This strong offshore flow will result in low water levels
throughout the bays early Tuesday morning. Winds and seas subside
Tuesday evening, with onshore flow quickly returning by Wednesday
morning. Caution flags may be needed at times during the second half
of the work week as onshore winds return and strengthen ahead of yet
another cold front. This second cold front arrives early on Friday,
with strong offshore winds, potentially nearing Gale-Force,
developing in it's wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  71  38  52  33 /  80  10   0   0
Houston (IAH)			  72  40  53  35 /  80  30   0   0
Galveston (GLS)			  70  43  54  45 /  70  70   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST Tuesday for TXZ163-164-176>179-
     195>200-210>214-226-227-235>238-300-313-335>338-436>439.

GM...Small Craft Advisory until midnight CST tonight for GMZ330-335-
     350-355.

     Gale Warning from midnight tonight to 9 PM CST Tuesday for
     GMZ330-335-350-355.

     Low Water Advisory from midnight tonight to 6 PM CST Tuesday for
     GMZ330-335.

     Gale Warning until 9 PM CST Tuesday for GMZ370-375.

&&

SHORT TERM...Adams
LONG TERM....Adams
AVIATION...Adams
MARINE...Adams

In the hours before

Special weather statement, Jan 8, 10:09 AM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1009 AM CST Mon Jan 8 2024

TXZ177-198-199-081645-
Walker TX-Grimes TX-Montgomery TX-
1009 AM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTHWESTERN WALKER COUNTIES THROUGH 1045
AM CST...

At 1008 AM CST, Doppler radar was tracking a strong thunderstorm near
Anderson, or 14 miles northeast of Navasota, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anderson, Richards, and Roans Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 9597 3048 9606 3081 9584 3060 9553
TIME...MOT...LOC 1608Z 226DEG 36KT 3053 9590

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Jan 8, 11:32 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1132 AM CST Mon Jan 8 2024

TXZ163-164-176>178-198-081800-
San Jacinto TX-Madison TX-Walker TX-Grimes TX-Houston TX-Trinity TX-
1132 AM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRINITY...
NORTHEASTERN GRIMES...NORTHWESTERN SAN JACINTO...SOUTH CENTRAL
HOUSTON...SOUTHEASTERN MADISON...WESTERN POLK AND WALKER COUNTIES
THROUGH NOON CST...

At 1131 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Huntsville, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Trinity, Lovelady, Riverside, Sebastopol, and Crabbs
Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3090 9511 3083 9520 3082 9519 3061 9565
      3082 9589 3120 9538
TIME...MOT...LOC 1731Z 235DEG 40KT 3083 9558

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Jan 8, 1:49 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
149 PM CST Mon Jan 8 2024

TXZ177>179-199-082015-
San Jacinto TX-Walker TX-Polk TX-Montgomery TX-
149 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MONTGOMERY...
NORTHWESTERN SAN JACINTO...SOUTHWESTERN POLK AND SOUTHEASTERN WALKER
COUNTIES THROUGH 215 PM CST...

At 149 PM CST, Doppler radar was tracking a strong thunderstorm over
New Waverly, or 8 miles north of Willis, moving northeast at 55 mph.

HAZARD...Wind gusts to 40 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Waverly, Coldspring, Point Blank, Lake Livingston State Park,
southern West Livingston, Oakhurst, and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.

&&

LAT...LON 3043 9553 3052 9560 3085 9525 3062 9497
TIME...MOT...LOC 1949Z 234DEG 49KT 3055 9545

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Jan 8, 2:03 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
203 PM CST Mon Jan 8 2024

TXZ178-179-199-082030-
San Jacinto TX-Polk TX-Montgomery TX-
203 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MONTGOMERY...
SOUTHERN SAN JACINTO AND SOUTHWESTERN POLK COUNTIES THROUGH 230 PM
CST...

At 202 PM CST, Doppler radar was tracking a strong thunderstorm with
broad rotation 7 miles northeast of Cut And Shoot, or 12 miles
northwest of Cleveland, moving northeast at 50 mph.

HAZARD...Wind gusts to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Conroe, Shepherd, Cut And Shoot, Coldspring, and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.

&&

LAT...LON 3028 9531 3036 9543 3071 9515 3052 9486
TIME...MOT...LOC 2002Z 227DEG 43KT 3042 9526

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Local storm report, Jan 8, 2:22 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
222 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     Tornado          6 S Coldspring          30.50N 95.14W
01/08/2024                   San Jacinto        TX   Trained Spotter

            Spotter reported a tornado on the ground
            near Coldspring, TX.

&&

HA
Special weather statement, Jan 8, 2:40 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
240 PM CST Mon Jan 8 2024

TXZ197-210>212-082145-
Washington TX-Waller TX-Colorado TX-Austin TX-
240 PM CST Mon Jan 8 2024

...STRONG THUNDERSTORMS WILL IMPACT COLORADO...NORTHWESTERN AUSTIN...
SOUTHERN WASHINGTON AND NORTHWESTERN WALLER COUNTIES THROUGH 345 PM
CST...

At 239 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Flatonia, moving east at 50 mph.

HAZARD...Wind gusts 40 to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brenham, Bellville, Columbus, Shelby, Weimar, Industry, Carmine, New
Ulm, Sheridan, Altair, Frelsburg, Rock Island, and Cat Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Texas.

&&

LAT...LON 2996 9657 3004 9662 3008 9663 3011 9663
      3013 9665 3015 9665 3016 9671 3014 9676
      3016 9679 3018 9617 2945 9651 2945 9668
      2958 9679 2958 9684 2961 9684 2963 9687
TIME...MOT...LOC 2039Z 251DEG 42KT 2971 9705

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wood

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:15 AM CSTLow Water AdvisoryHGX39 hr
Jan 8, 10:09 AM CSTSpecial Weather StatementHGXGrimes36 min
Jan 8, 11:32 AM CSTSpecial Weather StatementHGXWalker28 min
Jan 8, 1:49 PM CSTSpecial Weather StatementHGXSan Jacinto26 min
Jan 8, 2:03 PM CSTSpecial Weather StatementHGXSan Jacinto27 min
Jan 8, 2:07 PM CSTTornado WarningHGXMontgomery, Polk, San Jacinto23 min
Jan 8, 2:28 PM CSTTornado Warning Tornado observedHGXPolk, San Jacinto17 min
Jan 8, 2:33 PM CSTTornado WarningHGXPolk, San Jacinto28 min
Jan 8, 2:40 PM CSTSpecial Weather StatementHGXColorado65 min
Jan 8, 2:50 PM CSTTornado WarningHGXPolk, San Jacinto40 min
Jan 8, 2:59 PM CSTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker31 min
Jan 8, 3:24 PM CSTSpecial Weather StatementHGXColorado51 min
Jan 8, 3:33 PM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Wharton27 min
Jan 8, 3:53 PM CSTTornado WarningHGXAustin, Colorado, Fort Bend, Wharton22 min
Jan 8, 4:01 PM CSTSpecial Weather StatementHGXWaller29 min
Jan 8, 4:05 PM CSTSpecial Weather StatementHGXJackson25 min
Jan 8, 4:18 PM CSTSpecial Weather StatementHGXFort Bend27 min
Jan 8, 4:18 PM CSTSevere Thunderstorm WarningHGXFort Bend, Harris27 min
Jan 8, 4:32 PM CSTSevere Thunderstorm WarningHGXBrazoria, Harris28 min
Jan 8, 4:35 PM CSTSpecial Weather StatementHGXWharton25 min
Jan 8, 4:36 PM CSTSpecial Weather StatementHGXJackson24 min
Jan 8, 4:42 PM CSTSpecial Marine WarningHGX93 min
Jan 8, 5:00 PM CSTSpecial Weather StatementHGXBrazoria, Chambers, Galveston30 min
Jan 8, 5:06 PM CSTSpecial Marine WarningHGX54 min
Jan 8, 5:34 PM CSTSpecial Marine WarningHGX56 min
Jan 8, 5:38 PM CSTSpecial Weather StatementHGXBrazoria52 min
Jan 8, 5:39 PM CSTSpecial Weather StatementHGXBrazoria51 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.